Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 24, NWS Jackson, KY

April 5, 2017Fleming County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 5, 2017, 7:31 PM EDT for Fleming County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2017, 7:31 PM EDT (23:31 UTC)
Expired
Apr 5, 2017, 8:00 PM EDT
In force
29 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Fleming County, KY

The radar

The Jackson,KY radar (KJKL), 98 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 2:50 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WUUS53 KJKL 052331
SVRJKL
KYC069-060000-
/O.NEW.KJKL.SV.W.0024.170405T2331Z-170406T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
731 PM EDT WED APR 5 2017

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Fleming County in east central Kentucky...

* Until 800 PM EDT

* At 731 PM EDT, severe thunderstorms were located along a line
  extending from 11 miles south of Falmouth to 7 miles east of
  Cynthiana to near Paris, moving northeast at 55 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Flemingsburg, Fairview, Pecks Ridge, Mount Carmel, Nepton, Tilton,
  Muses Mills, Craintown, Wallingford, Cowan, Poplar Plains, Foxport,
  Elizaville, Goddard, Ewing and Flemingsburg Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A tornado watch remains in effect until 1000 PM EDT for east central
Kentucky.

LAT...LON 3849 8359 3843 8358 3838 8345 3836 8347
      3829 8382 3830 8382 3830 8385 3834 8384
      3836 8388 3835 8390 3836 8389 3836 8391
      3845 8398 3849 8393 3846 8385 3852 8364
TIME...MOT...LOC 2331Z 241DEG 48KT 3851 8429 3842 8416 3829 8426 

HAIL...1.00IN
WIND...70MPH
 
$$

AR
2 follow-up statements
737 
WWUS53 KJKL 052347
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
747 PM EDT WED APR 5 2017

KYC069-060000-
/O.CON.KJKL.SV.W.0024.000000T0000Z-170406T0000Z/
Fleming KY-
747 PM EDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR FLEMING COUNTY...

At 746 PM EDT, severe thunderstorms were located along a line
extending from near Brooksville to near Fairview to near Carlisle,
moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Flemingsburg, Fairview, Pecks Ridge, Mount Carmel, Nepton, Tilton,
Muses Mills, Craintown, Wallingford, Cowan, Poplar Plains, Foxport,
Elizaville, Goddard, Ewing and Flemingsburg Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

A tornado watch remains in effect until 1000 PM EDT for east central
Kentucky.

LAT...LON 3849 8359 3843 8358 3838 8345 3836 8347
      3829 8382 3830 8382 3830 8385 3834 8384
      3836 8388 3835 8390 3836 8389 3836 8391
      3845 8398 3849 8393 3846 8385 3852 8364
TIME...MOT...LOC 2346Z 241DEG 48KT 3860 8409 3851 8396 3838 8406 

HAIL...1.00IN
WIND...60MPH
 
$$

DJ
257 
WWUS53 KJKL 052357
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
757 PM EDT WED APR 5 2017

KYC069-060006-
/O.EXP.KJKL.SV.W.0024.000000T0000Z-170406T0000Z/
Fleming KY-
757 PM EDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR FLEMING COUNTY WILL EXPIRE AT
800 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

A tornado watch remains in effect until 1000 PM EDT for east central
Kentucky.

LAT...LON 3849 8359 3843 8358 3838 8345 3836 8347
      3829 8382 3830 8382 3830 8385 3834 8384
      3836 8388 3835 8390 3836 8389 3836 8391
      3845 8398 3849 8393 3846 8385 3852 8364
TIME...MOT...LOC 2356Z 241DEG 48KT 3864 8399 3855 8386 3842 8396 

$$

DJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:22 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 5, 6:22 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
622 PM EDT Wed Apr 5 2017

.UPDATE...
Issued at 622 PM EDT WED APR 5 2017

So far the isolated storms that have affected the western part of
our forecast area have remained below severe limits. However,
severe storms from Burkesville KY north to near Cincinnati OH are
moving northeast and will begin to affect our southwest counties
around 7 PM. SPC tornado climatology shows that our southwest
counties were well within the range of all severe weather
parameters except LCL, which was too high. However the earlier
showers there may have helped lower the LCL, so the tornado threat
will need to be monitored as storms move into the Lake Cumberland
area.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 358 PM EDT WED APR 5 2017

While dewpoints remain in the 40s across the eastern part of the
forecast area, low level moisture is surging north into central KY
and as far east as the Lake Cumberland area. The dewpoint is up
to 59 at Monticello and 58 at the McCreary County Mesonet site.
The higher dewpoints line up well with the tornado watch that was
just issued by SPC. Storms are beginning to develop across western
and central KY and storms are expected to move into the forecast
area after 6 PM this evening. Current timing indicates the
greatest severe threat will exist from 6 PM to midnight. Storms
should evolve into a broken line with embedded supercells as they
move east into and across the forecast area this evening.

Low pressure near Evansville IN will deepen as it moves northeast
tonight, and the cold front which has just moved into western KY
will surge east across the forecast area tonight. Once the
thunderstorms there will be a lull, then showers will spread back
across the area later tonight as wrap around moisture surges into
the area as low pressure moves northeast. Thursday will be
windy with temperatures near steady in the 40s or falling through
the 40s. Wind gusts on Thursday will be 25 to 35 with a few
isolated higher gusts. In elevations above 3K feet snow showers
are expected by Thursday afternoon.

Colder air will continue to pour into the area Thursday night,
with rain showers and snow showers continuing. Lows Thursday night
will be above freezing expect for the higher terrain near the VA
border. As such snow accumulation is not expected except in the
higher terrain. Black Mountain may see a couple of inches of snow
Thursday night.

.LONG TERM...(Friday through Wednesday)
Issued at 358 PM EDT WED APR 5 2017

Surface high pressure will build into the area for the end of the
week, and with clearing skies a freeze will be possible Friday
night. As the high shifts east, temperatures will not be as cold
Saturday night, but frost will still be possible in colder valley
location Saturday night. With the high shifting off the eastern
seaboard on Sunday, and upper level ridging building into the area
we will see a warming trend which will last into the first part of
the coming week. An upper level short wave trough and associated
surface low will move from the plains into the Great Lakes on
Tuesday with a cold front moving across our area. This will bring
a chance of showers and thunderstorms, with slightly cooler air
following for mid week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 135 PM EDT WED APR 5 2017

VFR conditions can be expected through the remainder of the
afternoon. South winds will prevail this afternoon, with gusts of
20 to 25 knots mainly in the Lake Cumberland area. An approaching
cold front will trigger thunderstorms this evening. Some of the
storms could be severe with large hail and damaging winds. The
storms will be fairly fast moving with the main thunderstorm
threat for the TAF sites ranging from 00Z to 02Z in the west and
02Z to 04Z in the east. The cold front will move east of the area
tonight with the thunderstorms ending. However, later tonight low
clouds will move into the area with additional showers in store
for Thursday. Conditions initially behind the cold front will be
VFR. However low clouds and showers moving into the area late
tonight will bring MVFR conditions which will deteriorate to IFR
Thursday morning. West to southwest winds will also increase
Thursday morning with gusts of 20 to 25 knots.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SBH
SHORT TERM...SBH
LONG TERM...SBH
AVIATION...SBH
Hazardous weather outlook, Apr 5, 4:30 PM EDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Jackson KY
430 PM EDT Wed Apr 5 2017

KYZ052-086>088-104-106>120-061300-
Rowan-Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-
Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-
Pike-
Including the cities of Morehead, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
430 PM EDT Wed Apr 5 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be likely this evening. Some storms may be
severe. The main threats will be large hail and damaging winds. An
isolated tornado is also possible. Additionally, locally heavy
rainfall may occur, with minor flooding of low lying areas
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

West winds may gust from 30 to 35 mph on Thursday.

Some light snow will be possible for the higher elevations of
southeast Kentucky Thursday through Friday. An inch or two of snow
may accumulate in elevations above 3000 feet.

Subfreezing temperatures are possible in many locations Friday
night, with frost possible in some valley locations Saturday
night.

Thunderstorms will be possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening.

KYZ044-050-051-058>060-068-069-079-080-083>085-061300-
Fleming-Montgomery-Bath-Estill-Powell-Menifee-Rockcastle-Jackson-
Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
and Williamsburg
430 PM EDT Wed Apr 5 2017

...TORNADO WATCH 127 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be likely this evening. Some storms may be
severe. Large hail, damaging winds and a few tornadoes are
possible. Additionally, locally heavy rainfall may occur, with
minor flooding of low lying areas possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

West winds may gust from 30 to 35 mph on Thursday.

Some light snow will be possible for the higher elevations of
southeast Kentucky Thursday through Friday.

Subfreezing temperatures are possible in many locations Friday
night, with frost possible in some valley locations Saturday
night.

Thunderstorms will be possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening.

SBH

In the hours before

Special weather statement, Apr 5, 5:33 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service JACKSON KY
533 PM EDT WED APR 5 2017

KYZ058-068-069-079-111-052200-
Jackson-Lee-Estill-Rockcastle-Pulaski-
533 PM EDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ESTILL...
NORTHWESTERN JACKSON...NORTHEASTERN PULASKI...ROCKCASTLE AND WEST
CENTRAL LEE COUNTIES...

At 532 PM EDT, a strong thunderstorm was located over Level Green, or
7 miles southwest of Mount Vernon, moving northeast at 65 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Vernon, Boone, Sand Springs, Donaro, Bummer, Threelinks,
Robinet, Rice Station, Kings Station, Bandy, Woodstock, Roundstone,
Spiro, Wabp, Climax, Hansford, Winston, Renfro Valley, Willailla and
Wisemantown.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3734 8453 3734 8450 3738 8449 3753 8432
      3753 8430 3752 8430 3751 8427 3752 8420
      3756 8416 3757 8409 3765 8413 3767 8409
      3772 8410 3776 8406 3756 8383 3717 8448
      3727 8461
TIME...MOT...LOC 2132Z 225DEG 55KT 3729 8444

AR
Special weather statement, Apr 5, 5:51 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service JACKSON KY
551 PM EDT WED APR 5 2017

KYZ050-051-058>060-052215-
Montgomery-Menifee-Estill-Bath-Powell-
551 PM EDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT POWELL...MONTGOMERY...
SOUTHWESTERN BATH...NORTHWESTERN ESTILL AND WESTERN MENIFEE
COUNTIES...

At 550 PM EDT, a strong thunderstorm was located over Winston, or 7
miles west of Irvine, moving northeast at 60 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Sterling, Stanton, Irvine, Owingsville, Frenchburg,
Jeffersonville, Camargo, Clay City, Clay Lick, Levee, Bowen,
Cornwell, Kimbrell, Rothwell, Rice Station, Kings Station, Fagan,
Calloway Crossing, Wiseman Crossing Station and Virden.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3796 8353 3763 8412 3765 8413 3767 8409
      3774 8408 3778 8411 3781 8408 3782 8410
      3781 8412 3782 8411 3784 8408 3782 8407
      3785 8406 3784 8400 3787 8403 3787 8402
      3792 8399 3793 8397 3799 8400 3817 8383
TIME...MOT...LOC 2150Z 224DEG 52KT 3770 8411

AR

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 5:33 PM EDTSpecial Weather StatementJKLRockcastle27 min
Apr 5, 5:51 PM EDTSpecial Weather StatementJKLMenifee, Montgomery, Powell24 min
Apr 5, 7:51 PM EDTSpecial Weather StatementJKLClay, Knox, Whitley39 min
Apr 5, 7:55 PM EDTSpecial Weather StatementJKLFleming50 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.